Spun Out of Control On Rytary and Shortage of Neuropsychiatrist is a Dangerous Development

In Boston, MA and I believe nationwide, we have a huge shortage of neuropsych pharmacologists and psychiatrists seeing Parkinson’s Disease patients. I am not getting the quality of care I need. Before PD I saw a psychopharmacologist for treatment of depression for 15 years. Now, after waiting 7 months for an urgently needed visit, I see a psychiatrist who does not know me at all given he only sees me for 10 minutes maximum and listens to me for about 4 minutes during each of my 3 visits to date. My urgent need to see a psychiatrist was due in large part due to amplification of mood swings creating manic to panic cycles which paralleled on/off times, after a year on a longer lasting form of Carbidopa Levodopa, Rytary, culminating in severe breathing dyskinesias and trips to the ER for breathing difficulties which were diagnosed as panic attacks.

I know dozens of patients having this response to Rytary, especially if they are alternating Rytary and Sinemet. It defies my experience that Rytary is listed as the same drug as carbidopa Levodopa. Many of these patients are borderline suicidal, spun out of control on a Sinemet substitute drug, the longer acting newer formulary, Rytary. The families of these patients on Rytary are worried sick and feeling helpless.

I was fortunate to have seen a MDS for a second opinion who put me through a month long out-patient “drug holiday” style major reduction of Pd meds. It was sheer hell, but it worked. My dyskinesias, manic and panic stopped within within 24 hours of the start of my “drug holiday” but was followed by a 4-6 week period where movement and basic self care was virtually impossible. I was living on a tiny dose of Sinemet. I was constantly frozen, staggeringly through walking, despondent, utterly fatigued and convinced that if this was the quality of my life with advanced Parkinson’s Disease, it is a life I would choose to end.

Most patients in my situation are not withdrawn from drugs. They are given even more drugs, as was I, like Lorazepam for panic attacks and mood stabilizer drugs for the amplified mood swings caused by Rytary. Many of us, myself included, go to ER’s with trouble breathing. We are then, logically referred for DBS (Deep Brain Stimulation surgery) to reduce dyskinesias, which, in my case, stopped completely, as did the manic/panic attacks 24 hours after reducing my Parkinson’s Disease drugs. I don’t hear of patients being tried on a drug reduction process first, before being referred for brain surgery.

I share my experience after a gut wrenching phone call with the spouse of another young onset Parkinson’s patient going through this hellish experience, spun out of control on Rytary with no doctor recognizing this patient is being overdosed. Despite its classification as an equivalent of Carbidopa Levodopa, Rytary felt like a much riskier drug than Sinemet in my personal experience, and patients need to know. I submit this letter on behalf of over 2 dozen patients I know who are living through or have lived through this same situation.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ParkinsonsDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (5)
  • icequeen10
    1 week ago

    I was very glad to find comments about Rytary. I took it about 6 months ago .. loved. the way my brain felt. Clear,. I felt as if my mind and body were unwrapped from the “saran wap ” that had. made this barrier. within 3 weeks body fell apart I could not swallow any pills, I had sores on tongue, inside my mouth. , down my throat and. diagnosed myself with Thrush….lost 20 pounds almost died cuz my potassium was critically low. Md left message to call 911, hospital for iv potassium . Home alone I chewed. 3. K tablets. My family doctor set up home care/ hospice for me .. I messaged.my PARKINSON’S docs…no info given no concern or interest. They changed me to Parcopa 5x/day I have SOB . I researched, but. knew nothing about breathing problems until just now! I also have not received medical care!

  • shamber
    6 months ago

    I am sorry that you and others have had these problems with Rytary! How much were you taking and how often. I have been on it for a couple years with good results and minimal, manageable side effects. I get sleepy if I try to change when I take it. A few times I have had food cravings that stuck around until I gave in and got ice cream or the sandwich I wanted. My doctor told me about it due to off times at work. The time release helps and I have only increased my dose once. I take it 4 times a day now. I am curious what caused you and others to have such a negative experience.

  • pindky author
    6 months ago

    I tried a variety of dosages and timing of meds for a year. I knew the issue with Rytary was getting the dosing right and I was hoping for a result like yours. I have talked with Rytary reps about the need for addition dosage options that reduce the 50mg gap that exisits now.

  • catherinea
    6 months ago

    What a nightmare! My MDS has recommended I switch from Sinemet to Rytary. I hope MDs/ scientists will weigh in on how common breathing dyskinesia and mood swings are when taking Rytary and be forthcoming with patients about risks.

  • pindky author
    6 months ago

    My MDS said he should write a paper on breathing problems on patients with advancing Pd and dyskinesias because the Pcp’s are ordering expensive cardiac testing for patients with breathing problems. He said almost always, in advancing patients with dyskinesia the breathing problems are resolved with a decrease in overall daily Carbidopa Levodopa.

  • Poll